New Hampshire, 2011

Damaging Winds in New Hampshire, September 5, 2011

September 5, 2011 · NWS GYX · 2 events in 2 counties and zones

A few isolated thunderstorms developed ahead of a slow moving cold front which was approaching from the northwest. Wind damage was associated with two separate storms which occurred more than 12 hours apart.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A few isolated thunderstorms developed ahead of a slow moving cold front which was approaching from the northwest. Wind damage was associated with two separate storms which occurred more than 12 hours apart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 5, 4:29 AM EST, 28 minutes earlier.

Area forecast discussion, Sep 5, 4:29 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
529 AM EDT MON SEP 5 2011

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST TODAY THEN
SLOWLY MOVE ACROSS THE REGION LATE TODAY INTO TONIGHT....PRODUCING
SHOWERS AND THUNDERSTORMS...ESPECIALLY AWAY FROM THE COAST. HIGH
PRESSURE AND DRIER AIR WILL TRY TO BUILD EAST ACROSS THE AREA LATE
TUESDAY THROUGH THURSDAY. A WEAK COLD FRONT WILL CROSS THE REGION
FRIDAY FOLLOWED BY HIGH PRESSURE AND DRY AIR FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
525 AM...TSRA FIREING UP ACROSS SRN NH SW ME ATTM AS BOUNDARY HAS
DEVELPOED...WITH LOWER SFC TD AND THETA-E TO THE SW. HAVE ADJUSTED
POP GRIDS AND WATCHING CELLS.

FIRST CLUSTER OF STORMS...NOW ENTERING SW NH...HAS WEAKENED AS IT
CROSSED S VT. STILL...COULD SEE ISOLATED HALF INCH A HOUR RAINFALL
AS IT MOVES NE ACROSS W NH. AT THIS POINT THINKING 2ND TSRA
CLUSTER WILL LOSE SOME STEAM AS WELL...AS IT FOLLOWS IN A SIMILAR
TRACK...AND THE THIRD CLUSTER OVER NE PA HAS ALREADY WEAKENED. FOR
THE ERN TWO THIRDS OF THE CWA...LOOK FOR JUST A FEW SCT LIGHT SHRA
THROUGH SUNRISE.

WILL HAVE TO DEAL WITH 2 POSSIBLE ROUNDS OF RAIN AND CONVECTION
TODAY...AS MORE SCATTERS CONVECTIVE CLUSTERS DEVELOP OUT AHEAD OF
THE VERY SLOW MOVING COLD FRONT DURING THE DAY. THESE ARE LIKELY
TO REMAIN ACROSS WESTERN AND NRN NH AND THE WESTERN ME MTNS UNTIL
MID-LATE AFTERNOON...WHEN THEY WILL BEGIN TO SHIFT EAST TOWARD THE
COAST. WILL HAVE TO CONTINUE TO WATCH FOR TRAINING OF ANY CELLS
ASSOCIATED WITH THE PRE-FRONTAL CONVECTION AS SECOND LLJ MOVES
THROUGH...AND MBE VECTORS IN THE 1-3 KNOT RANGE. THE BIGGEST THING
AGAINST BACK BUILDING WILL BE THE LACK OF SFC BASED
INSTABILITY...UNLESS ANYPLACE CAN SOME DECENT BREAKS OF SUN. IT
WILL BE WARM AND QUITE HUMID TODAY...ESPECIALLY S AND E OF THE
MTNS...WHERE TDS WILL AROUND OR ABOVE 70F AGAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TONIGHT INTO EARLY TUESDAY WILL HAVE TO DEAL WITH ANAFRONTAL
RAIN AS SEVERAL WEAK WAVES OF LOW PRES WORK THEIR WAY NE ALONG THE
SLOW MOVING COLD FRONT. THIS RAIN...WILL BE STEADIER...BUT WILL
EXHIBIT SOME EMBEDDED TORRENTIAL DOWNPOURS AS WELL...ESPECIALLY
IN THE MOUNTAINS...AND MAY TAKE UNTIL LATE EVENING TO REACH THE
COAST. TOTAL QPF FROM THIS WILL VARY SIGNIFICANTLY BETWEEN THE
COAST AND THE MOUNTAINS...WITH UP TO 3 INCHES POSSIBLE IN THE
MOUNTAINS...WITH THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS...AND
ONLY HALF TO ONE INCH NEAR THE COAST.

SHRA WILL LINGER THROUGH TUE MORNING EVERYWHERE...AND COULD EVEN
CONTINUE INTO THE AFTERNOON IN ERN ZONES...BUT WILL SEE COOLER AND
SOMEWHAT LOWER RH DESPITE THE CONTINUING RAIN THROUGH THE DAY.
PARTIAL CLEARING IS POSSIBLE IN THE AFTERNOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MODELS HAVE WAVERED IN AGREEMENT REGARDING THE MID WEEK PERIOD.
THE FRONTAL BOUNDARY CURRENTLY BRINGING HEAVY RAFL TO THE REGION
WILL PUSH SWD INTO WED...BUT THE QUESTION IS HOW FAR. THE AMERICAN
MODELS WOULD HAVE THIS BOUNDARY RETURNING NWD INTO THE AREA AHD OF
THE NEXT SW/V TROF AND AS RIDGING BUILDS AHD OF HURRICANE KATIA.
WHILE THE ECMWF PUSHES THE FRONT INTO SNE...LINGERING THE BOUNDARY
TO OUR S. ATTM HAVE OPTED TO BRING POP UP ON BOTH WED AND THU
BEFORE HIGH PRESSURE BUILDS INTO THE AREA. BEYOND THAT TIME MODELS
ARE ALSO UNCERTAIN ON HOW TO HANDLE THE PASSAGE OF KATIA.
HOWEVER...THE GENERAL CONSENSUS IS A NWWD TRACK TOWARDS THE
CAROLINAS BEFORE A SLINGSHOT ENE INTO THE ATLANTIC...WELL SOUTH OF
NH/ME. IT DOES APPEAR THOUGH THAT THIS WILL BE ENOUGH TO GENERATE
A DECENT SWELL OVER THE WEEKEND.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
SHORT TERM...LOOKS LIKE MOST TAF SITES SHOULD DRIOP TO IFR OR
LOWER IN THE PRE-DAWN...AND STAY THROUGH ABOUT MID-MORNING.
KHIE/KLEB ONLY EXPECTED TO IMPROVE TO MVFR...WHILE OTHER TERMINALS
LOOK TO IMPROVE TO VFR...AT LEAST FOR A FEW HOURS THIS
AFTERNOON...BEFORE DROPPING BACK TO IFR OR LOWER TONIGHT IN
RA/FG/STRATUS AND STAYING THERE INTO TUE AM.

LONG TERM...MVFR CONDITIONS POSSIBLE IN ANY SHRA
LINGERING NEAR THE FRONTAL BOUNDARY ON WED AND THU.

&&

.MARINE...
SHORT TERM...S-SW WINDS LOOK TO CONTINUE AND INCREASE A BIT AHEAD
OF SLOW MOVING COLD FRONT CREEPING IN FROM THE WEST. WILL SEE SEAS
PERSIST AT 4 TO 7 FT IN THE OPEN WATERS THROUGH TONIGHT...AND MAY
DROP OFF A LITTLE ON TUE...BEFORE SWELL FROM KATIA MOVES IN.

LONG TERM...SCA CONDITIONS FOR MAINLY HAZARDOUS SEAS APPEAR LIKELY
THRU MUCH OF THE WEEK.

&&

.HYDROLOGY...
MOISTURE FROM TS LEE WILL ENHANCE SHRA/TSRA ALONG SLOW MOVING COLD
FRONT APPROACHING FROM THE WEST TODAY. TSRA YESTERDAY AFT AND EVE
ALREADY DUMPED ONE TO TWO INCHES OF RAIN IN SOME OF THE NRN
ZONES....WITH ANOTHER ROUND CONVECTION EXPECTED TODAY IN THIS
AREA. THERE IS ALSO THE POTENTIAL FOR BACK BUILDING STORMS TODAY.
TOTAL BASIN AVG QPF IN THE MOUNTAINS AND FOOTHILLS LOOKS TO BE 1
TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS. OF SPECIAL CONCERN ARE
THOSE AREAS WHERE FLOODING FROM IRENE HAS DAMAGED AND ERODED
CHANNELS AND AREAS AROUND CHANNELS. THESE AREAS ARE MORE SUSCEPTIBLE
TO ADDITIONAL DAMAGE AND ALTERED STREAM FLOW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ007>009-012>014.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR MEZ026.
NH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ001>009.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ150-152-154.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Sep 4, 8:39 PM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
939 PM EDT SUN SEP 4 2011

MEZ007>009-012-NHZ001>006-009-060145-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-BELKNAP-
939 PM EDT SUN SEP 4 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ013-014-060145-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
939 PM EDT SUN SEP 4 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ019>021-060145-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
939 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF HEAVY RAIN IS EXPECTED MONDAY INTO TUESDAY MORNING.
ONE TO TWO INCHES OF RAIN IS POSSIBLE...AND COULD LEAD SOME
LOCALIZED URBAN AND SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ007-008-060145-
SULLIVAN-MERRIMACK-
939 PM EDT SUN SEP 4 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018-022>028-NHZ010-013-014-060145-
INTERIOR YORK-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
939 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF HEAVY RAIN IS EXPECTED MONDAY INTO TUESDAY MORNING.
ONE TO TWO INCHES OF RAIN IS POSSIBLE...AND COULD LEAD SOME
LOCALIZED URBAN AND SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-060145-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
939 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 5, 3:36 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
436 AM EDT MON SEP 5 2011

NHZ007-008-050930-
MERRIMACK-SULLIVAN-
436 AM EDT MON SEP 5 2011

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND MERRIMACK
COUNTY THROUGH 530 AM EDT...

AT 434 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTH OF WASHINGTON...OR ABOUT
8 MILES NORTHEAST OF KEENE...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WASHINGTON...PILLSBURY
STATE PARK...HENNIKER...BRADFORD...NEWBURY...WADLEIGH STATE PARK...
WARNER...SUTTON...CONTOOCOOK AND WINSLOW STATE PARK THROUGH 530 AM
EDT.

HEAVY DOWNPOURS CAPABLE OF PRODUCING UP TO AN INCH OF RAIN IN LESS
THAN AN HOUR ARE POSSIBLE.  ALSO EXPECT FREQUENT CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF UP TO 40 MPH.

LAT...LON 4356 7186 4345 7162 4343 7160 4344 7159
      4338 7146 4311 7186 4320 7192 4318 7202
      4316 7201 4313 7204 4312 7217 4313 7219

MJC
Special weather statement, Sep 5, 4:20 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
520 AM EDT MON SEP 5 2011

NHZ002>009-051000-
BELKNAP-MERRIMACK-NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN
CARROLL-SOUTHERN COOS-SOUTHERN GRAFTON-SULLIVAN-
520 AM EDT MON SEP 5 2011

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY...BELKNAP
COUNTY...MERRIMACK COUNTY...COOS COUNTY...CARROLL COUNTY AND GRAFTON
COUNTY THROUGH 600 AM EDT...

AT 519 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 4 MILES
NORTHWEST OF DORCHESTER TO 2 MILES NORTHWEST OF CANTERBURY...OR ALONG
A LINE EXTENDING FROM 15 MILES WEST OF PLYMOUTH TO 6 MILES SOUTHEAST
OF FRANKLIN...MOVING NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WINSLOW STATE PARK...ROLLINS STATE
PARK...PENACOOK...CARDIGAN MOUNTAIN STATE PARK...WILMOT...WEBSTER...
WARNER...SPRINGFIELD...SALISBURY AND ORANGE THROUGH 600 AM EDT.

SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4436 7152 4368 7101 4313 7174 4367 7221

LEGRO

The radar

The Portland,ME radar (KGYX), 80 km away, was scanning. The volume nearest the first event began at 09:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
September 5, 4:57 AM EST to 5:01 AM EST
Where
Carroll County, Tuftonboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.700, -71.220

A severe thunderstorm downed trees and wires on Middle and Lang Roads in Tuftonboro.

Thunderstorm Wind, Merrimack

When
September 5, 6:00 PM EST to 6:05 PM EST
Where
Merrimack County, Bow Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.130, -71.550

A severe thunderstorm produced estimated winds of 60 mph which destroyed 6 recreational vehicles and damaged 6 others.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2011Every state in 2011This day in weather historyWarnings in New Hampshire, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347674, 347675.